Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

August 30, 2018Telfair County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 30, 2018, 6:01 PM EDT for Telfair County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2018, 6:01 PM EDT (22:01 UTC)
Expired
Aug 30, 2018, 6:45 PM EDT
In force
44 min
Issued by
NWS Atlanta, GA
Wind
40

County Telfair County, GA

The radar

The Robins AFB radar (KJGX), 95 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2018-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2018-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1520 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WWUS82 KFFC 302201
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
601 PM EDT THU AUG 30 2018
 
GAZ109>111-302245-
Wheeler GA-Telfair GA-Dodge GA-
601 PM EDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER...TELFAIR
AND SOUTHEASTERN DODGE COUNTIES UNTIL 645 PM EDT...

At 601 PM EDT...a strong thunderstorm was near Horse Creek Wma, or 14
miles south of McRae...moving north at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
McRae, Helena, Lumber City, Milan, Scotland, Chauncey, Jacksonville,
Towns, Horse Creek Wma, Jay Bird Springs, Five Points, Achord, Little
Ocmulgee State Park and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3207 8321 3221 8303 3215 8299 3217 8293
      3192 8264 3192 8268 3191 8268 3190 8269
      3190 8270 3186 8276 3186 8278 3185 8279
      3184 8279 3181 8282 3182 8284 3178 8288
      3179 8298 3178 8300
TIME...MOT...LOC 2201Z 160DEG 11KT 3186 8290 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 30, 3:01 PM EDT, 3 hours earlier.

Area forecast discussion, Aug 30, 3:01 PM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Peachtree City GA
301 PM EDT Thu Aug 30 2018

.SHORT TERM /Tonight through Friday Night/...

This morning's low- to mid-level cloud cover has keep temperatures
across much of the region cooler than expected, and thus convective
activity has been hampered. So far the only areas that have been
unaffected has been in the mountains where showers and isolated
thunderstorms have been ongoing. Some convective CU development is
ongoing to the SE of far southern portions of the forecast area but
currently no convective precip has been produced. Isolated
thunderstorms (possibly elevated) will still be possible later this
afternoon and evening, but coverage and chances are low enough to
warrant no higher than 40% across the area.

Friday, precip coverage will be more focused to the northeast as the
moisture axis pivots to align along the Appalachians, but once again,
overnight cloud cover lingering into the morning may once again
dampen precip chances.

High temps continue to be slightly cooler than norms for areas other
than east central GA given aforementioned moisture but still getting
into the upper 80s before any storms cool us off.

Thiem

.LONG TERM /Saturday through Thursday/...

No major changes made to the extended forecast. A weak upper trough
will be located just west of the forecast area to start the long
term. Weak but deep southerly flow will also continue as the nose of
the upper ridge will be over the east side of the forecast area.
Over the weekend the upper trough weakens and the upper ridges noses
a little farther west over the southeastern U.S. This will tend to
keep rain chances very summer-like with a very diurnal trend. Pops
will stay in the 30-40 percent range, with just slightly higher in
the NE mountains due to orographic lift.

Easterly upper level flow will dominate the rest of the long term
with the upper ridge building over the mid Atlantic and eastern
states.  This will Tend to favor central GA with the highest rain
chances but still very diurnal. The European is still the most
consistent with forecasting a tropical wave moving across FL and the
eastern Gulf of Mexico Monday night Through Wednesday, and headed
toward the Mobile Bay area. This would bring enhanced shower and
thunderstorm chances to GA, should this forecast pan out. The GFS
has a similar wave but slower, less developed, and farther south. So
it will be a watch and see for now.

Forecast temperatures are running close to normal throughout
the long term forecast period.

01

&&

.AVIATION...
18Z Update...
VFR conditions this afternoon, with some MVFR ceilings by CSG that
should erode in the next couple hours. TSRA chances have decreased
for ATL enough to remove TEMPO from TAFs but isolated elevated
storms later this evening are possible and conditions will need
to be monitored. Winds will stay light and primarily out of the
S-SSE. Tomorrow morning may have some borderline MVFR cigs, but
VFR will be expected again by late morning.

//ATL Confidence...18Z Update...
Moderate confidence on all elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  88  70  88 /  10  20  20  30
Atlanta         71  87  72  87 /  20  30  20  40
Blairsville     64  82  65  82 /  30  40  30  50
Cartersville    69  86  70  87 /  30  30  20  40
Columbus        71  88  72  89 /  30  20  20  40
Gainesville     70  85  70  85 /  20  30  20  40
Macon           70  90  71  89 /  20  20  20  30
Rome            70  87  70  87 /  30  40  20  40
Peachtree City  69  87  70  87 /  20  20  20  40
Vidalia         72  91  73  91 /  20  20  10  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Thiem
LONG TERM....01
AVIATION...Thiem
Hazardous weather outlook, Aug 30, 2:38 PM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
238 PM EDT Thu Aug 30 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
238 PM EDT Thu Aug 30 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms can be expected over most of north and
central Georgia this afternoon and evening. A few storms will be
strong with gusty winds, frequent lightning and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated to Scattered thunderstorms can be expected across the
area. At this time, the threat for any severe weather is low,
however, a few storms could be strong with gusty winds, frequent
lightning and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 30, 4:53 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
453 PM EDT THU AUG 30 2018

GAZ111>113-302145-
Toombs GA-Wheeler GA-Montgomery GA-
453 PM EDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS...EASTERN WHEELER AND
SOUTHERN MONTGOMERY COUNTIES UNTIL 545 PM EDT...

At 453 PM EDT...a strong thunderstorm was over Plant Hatch...moving
northwest at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lyons, Uvalda, Santa Claus, Alston, Center, Toombs Central, Ohoopee,
New Branch, Ponderosa, McNatt Falls, South Thompson, English Eddy,
Grays Landing, Rock Springs, Cedar Crossing, Johnson Corner and
Charlotteville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3194 8228 3193 8230 3195 8231 3193 8231
      3194 8238 3196 8238 3195 8239 3197 8244
      3197 8249 3196 8250 3195 8248 3195 8251
      3196 8254 3205 8265 3224 8221 3216 8218
      3214 8220 3191 8223
TIME...MOT...LOC 2053Z 149DEG 8KT 3193 8232

WIND...40MPH
Special weather statement, Aug 30, 5:50 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
550 PM EDT THU AUG 30 2018

GAZ098-111>113-302215-
Toombs GA-Wheeler GA-Treutlen GA-Montgomery GA-
550 PM EDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TOOMBS...WHEELER...
SOUTHEASTERN TREUTLEN AND MONTGOMERY COUNTIES UNTIL 615 PM EDT...

At 547 PM EDT...a strong thunderstorm was over Center, or 8 miles
southwest of Lyons...moving northwest at 15 mph. Additional strong
thunderstorms stretched from Charlotteville to Higgston and were
also moving northwest between 10 and 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas. Wait
           30 minutes after the last rumble of thunder before
           resuming outdoor activities.

Some locations in the path of this storm include
Lyons, Soperton, Alamo, Mount Vernon, Vidalia, Glenwood, Uvalda,
Ailey, Higgston, Santa Claus, Alston, Tarrytown, Lothair, Spring
Hill, Barnhill, McNatt Falls, South Thompson, Cedar Crossing, Jordan
and Zaidee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3215 8290 3226 8278 3227 8276 3228 8276
      3236 8267 3248 8247 3213 8229 3196 8246
      3197 8248 3196 8250 3195 8248 3195 8249
      3196 8251 3196 8257 3194 8258 3192 8263
TIME...MOT...LOC 2147Z 144DEG 13KT 3212 8243

WIND...40MPH
Special weather statement, Aug 30, 6:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
601 PM EDT THU AUG 30 2018

GAZ109>111-302245-
Wheeler GA-Telfair GA-Dodge GA-
601 PM EDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER...TELFAIR
AND SOUTHEASTERN DODGE COUNTIES UNTIL 645 PM EDT...

At 601 PM EDT...a strong thunderstorm was near Horse Creek Wma, or 14
miles south of McRae...moving north at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
McRae, Helena, Lumber City, Milan, Scotland, Chauncey, Jacksonville,
Towns, Horse Creek Wma, Jay Bird Springs, Five Points, Achord, Little
Ocmulgee State Park and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3207 8321 3221 8303 3215 8299 3217 8293
      3192 8264 3192 8268 3191 8268 3190 8269
      3190 8270 3186 8276 3186 8278 3185 8279
      3184 8279 3181 8282 3182 8284 3178 8288
      3179 8298 3178 8300
TIME...MOT...LOC 2201Z 160DEG 11KT 3186 8290

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:24 PM EDTSpecial Weather StatementFFCPike36 min
Aug 30, 4:53 PM EDTSpecial Weather StatementFFCToombs52 min
Aug 30, 5:50 PM EDTSpecial Weather StatementFFCMontgomery, Toombs, Treutlen, Wheeler25 min
Aug 30, 6:03 PM EDTSpecial Weather StatementFFCFannin, Union27 min
Aug 30, 6:09 PM EDTSevere Thunderstorm WarningFFCFannin51 min
Aug 30, 6:31 PM EDTSpecial Weather StatementFFCUnion29 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.